Tagged Articles

irregular heartbeats 4 articles

Diabetes drugs Actos, Avandia linked to bladder cancer, heart failure

Actos (pioglitazone) may control blood sugar levels in older diabetics better than metformin, but it still carries risks that patients should weigh before taking the drugs, said a medical expert for AARP.org. Actos is a medication used to treat type 2 diabetes. Actos is similar to Avandia (rosiglitazone), and both drugs are in a class of medications known as thiazolidinediones (TZDs). Whether used alone or with other antidiabetic agents, TZDs can cause or worsen heart failure. In 2010, the Food and Drug Administration (FDA) severely restricted the use of Avandia because of the cardiovascular risk, but the agency did not ... Read More

Energy drinks linked to high blood pressure, heart disturbances

Energy drinks, such as Red Bull and Monster Energy, have become a popular alternative to sodas with their promise to give consumers a caffeinated boost of energy. But a new study shows that the drinks may deliver more than consumers bargain for, including potentially serious health risks such as  increased blood pressure, heart palpitations and arrhythmias, anxiety, and insomnia. Polish researchers asked 18 healthy individuals ages 20-35 to consume one of two energy drinks. One drink contained 120 milligrams of caffeine, and the other contained 360 milligrams of caffeine. For comparison, an 8-ounce of brewed coffee has between 100 and 200 ... Read More

New heart device looks promising, but side effects are questionable

A new system for treating irregular heartbeats is showing promising results in clinical trials, but the safety of the device is still questionable and could prevent the system from gaining approval by the Food and Drug Administration (FDA). The Phased RF Ablation System, made by Medtronic Inc., is aimed at treating patients with atrial fibrillation, a common type of irregular heartbeat. The condition affects an estimated 3 million Americans. If left untreated, it can lead to debilitating symptoms and a higher risk for stroke. The ablation system is a catheter-delivered device that burns small bits of tissue around the heart ... Read More

Long-term PPI use linked to low serum magnesium levels

The Food and Drug Administration (FDA) is notifying doctors that long-term use of heartburn medications known as proton pump inhibitors, or PPIs, may cause low serum magnesium levels, a condition known as hypomagnesaemia, which can lead to potentially serious health problems such as muscle spasms, irregular heartbeats, and convulsions. The condition is most often seen in patients who have used PPIs for more than a year. PPIs are used to treat acid reflux, heartburn and other gastrointestinal conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. They work by reducing the amount ... Read More